Papers

Drug points: Anisocoria associated with selective serotonin reuptake inhibitors

BMJ 1994; 309 doi: https://doi.org/10.1136/bmj.309.6969.1620a (Published 17 December 1994) Cite this as: BMJ 1994;309:1620
  1. J Barrett
  1. Maudsley Hospital, London SE5 8AZ.

    Uneven pupillary dilatation was seen in a 28 year old junior doctor who was taking no other drugs and was being treated for a depressive disorder with sertraline. Although he usually had equal pupils, when he took 150 mg sertraline daily both of his pupils became dilated, the left more so by about a quarter. Treatment had started at 150 mg, and the effect had been noticed soon afterwards. It reversed within 48 hours of stopping treatment.

    A similar effect was seen in a 33 year old woman seen in the accident and emergency department after an episode of minor self harm. She had been taking paroxetine for four weeks at a dose of 50 mg daily and no other drugs, apart from half a bottle of sherry daily, which she had been taking for some months. She and her sister confirmed that she did not usually have unevenly dilated pupils, and she volunteered that this had occurred since taking paroxetine. Had the uneven dilatation been observed by the casualty officer and been confirmed as abnormal for the patient, intracranial traumatic causes would have been sought in view of the alcohol history and not knowing about this effect of selective serotonin reuptake inhibitors.

    Mydriasis in association with paroxetine has been reported to the Committee on Safety of Medicines on 21 occasions, but it seems that the noticeably asymmetrical mydriasis noted in these two cases has not previously been reported.

    View Abstract